JOURNAL BROWSE
Search
Advanced SearchSearch Tips
PERFORMANCE OF RICHARDSON EXTRAPOLATION ON SOME NUMERICAL METHODS FOR A SINGULARLY PERTURBED TURNING POINT PROBLEM WHOSE SOLUTION HAS BOUNDARY LAYERS
facebook(new window)  Pirnt(new window) E-mail(new window) Excel Download
 Title & Authors
PERFORMANCE OF RICHARDSON EXTRAPOLATION ON SOME NUMERICAL METHODS FOR A SINGULARLY PERTURBED TURNING POINT PROBLEM WHOSE SOLUTION HAS BOUNDARY LAYERS
Munyakazi, Justin B.; Patidar, Kailash C.;
  PDF(new window)
 Abstract
Investigation of the numerical solution of singularly perturbed turning point problems dates back to late 1970s. However, due to the presence of layers, not many high order schemes could be developed to solve such problems. On the other hand, one could think of applying the convergence acceleration technique to improve the performance of existing numerical methods. However, that itself posed some challenges. To this end, we design and analyze a novel fitted operator finite difference method (FOFDM) to solve this type of problems. Then we develop a fitted mesh finite difference method (FMFDM). Our detailed convergence analysis shows that this FMFDM is robust with respect to the singular perturbation parameter. Then we investigate the effect of Richardson extrapolation on both of these methods. We observe that, the accuracy is improved in both cases whereas the rate of convergence depends on the particular scheme being used.
 Keywords
singular perturbations;turning point problems;boundary layers;fitted operator finite difference methods;fitted mesh finite difference method;Richardson extrapolation;error estimates;
 Language
English
 Cited by
1.
Nonstandard finite difference methods: recent trends and further developments, Journal of Difference Equations and Applications, 2016, 22, 6, 817  crossref(new windwow)
2.
Richardson extrapolation for a singularly perturbed turning point problem with exponential boundary layers, Journal of Computational and Applied Mathematics, 2015, 290, 334  crossref(new windwow)
 References
1.
L. R. Abrahamsson, A priori estimates for solutions of singular perturbations with a turning point, Stud. Appl. Math. 56 (1977), no. 1, 51-69.

2.
N. Adzic, Spectral approximation for single turning point problem, Z. Angew. Math. Mech. 72 (1992), no. 6, 621-624. crossref(new window)

3.
N. Adzic, Jacobi approximate solution of the boundary layer problem, Zb. Rad. Prirod.-Mat. Fak. Ser. Math. 23 (1993), no. 1, 347-359.

4.
N. Adzic, Domain decomposition for spectral approximation of the layer solution, Zb. Rad. Prirod.-Mat. Fak. Ser. Math. 24 (1994), no. 1, 347-357.

5.
N. Adzic, Jacobi polynomials in spectral approximation for shock layer problems, Zb. Rad. Prirod.-Mat. Fak. Ser. Math. 25 (1995), no. 1, 53-65.

6.
V. F. Andreev and A. M. Popov, Using Richardson's method to construct high-order accurate adaptive grids, Comput. Math. Model 10 (1999), no. 3, 227-238. crossref(new window)

7.
A. E. Berger, H. Han, and R. B. Kellogg, A priori estimates and analysis of a numerical method for a turning point problem, Math. Comp. 42 (1984), no. 166, 465-492. crossref(new window)

8.
E. P. Doolan, J. J. H. Miller, and W. H. A. Schilders, Uniform Numerical Methods for Problems with Initial and Boundary Layers, Boole Press, Dublin, 1980.

9.
R. Fossmeier, On Richardson extrapolation for finite difference methods on regular grids, Numer. Math. 55 (1989), no. 4, 451-462. crossref(new window)

10.
A. Frohner, T. Linss, and H.-G. Roos, Defect correction on Shishkin-type meshes, Numer. Algorithms. 26 (2001), no. 3, 281-299. crossref(new window)

11.
A. Frohner and H.-G. Roos, The ${\varepsilon}$-uniform convergence of a defect correction method on a Shishkin mesh, Appl. Numer. Math. 37 (2001), no. 1-2, 79-94. crossref(new window)

12.
J. A. Gaunt, The deferred approach limit. II: interpenetrating lattices, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 226 (1927), 350-361.

13.
D. C. Joyce, Survey of extrapolation process in numerical analysis, SIAM Rev. 13 (1971), no. 4, 435-490. crossref(new window)

14.
P. A. Lagerstrom, Matched Asymptotic Expansions, Springer Verlag, New York, 1988.

15.
T. Linss, Robustness of an upwind finite difference scheme for semilinear convection-diffusion problems with boundary turning points, J. Comput. Math. 21 (2003), no. 4, 401-410.

16.
T. Linss and R. Vulanovic, Uniform methods for semilinear problems with an attractive turning point, Novi Sad J. Math. 31 (2001), no. 2, 99-114.

17.
J. J. H. Miller, E. O'Riordan, and G. I. Shishkin, Fitted Numerical Methods for Singular Perturbation Problems, Word Scientific, Singapore, 1996.

18.
J. B. Munyakazi and K. C. Patidar, On Richardson extrapolation for fitted operator finite difference methods, Appl. Math. Comput. 201 (2008), no. 1-2, 465-480. crossref(new window)

19.
J. B. Munyakazi and K. C. Patidar, Limitations of Richardson's extrapolation for a high order fitted mesh method for self-adjoint singularly perturbed problems, J. Appl. Math. Comput. 32 (2010), no. 1, 219-236. crossref(new window)

20.
J. B. Munyakazi and K. C. Patidar, A fitted operator finite difference method for a singularly perturbed turning point problem whose solution has boundary layers, submitted.

21.
M. C. Natividad and M. Stynes, Richardson extrapolation for a convection-diffusion problem using a Shishkin mesh, Appl. Numer. Math. 45 (2003), no. 2-3, 315-329. crossref(new window)

22.
K. C. Patidar, High order fitted operator numerical method for self-adjoint singular perturbation problems, Appl. Math. Comput. 171 (2005), no. 1, 547-566. crossref(new window)

23.
K. C. Patidar, High order parameter uniform numerical method for singular perturbation problems, Appl. Math. Comput. 188 (2007), no. 1, 720-733. crossref(new window)

24.
L. F. Richardson, The deferred approach to the limit. I: Single lattice, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 226 (1927), 299-349. crossref(new window)

25.
H.-G. Roos and R. Vulanovic, A higher order uniform convergence result for a turning point problem, Z. Anal. Anwend. 12 (1993), no. 4, 723-728.

26.
G. I. Shishkin, Robust novel high-order accurate numerical methods for singularly perturbed convection-diffusion problems, Math. Model. Anal. 10 (2005), no. 4, 393-412.

27.
G. I. Shishkin and L. P. Shishkina, The Richardson extrapolation technique for quasilinear parabolic singularly perturbed convection-diffusion equations, J. Phys.: Conf. Ser. 55 (2006), 203-213. crossref(new window)

28.
R. Vulanovic and P. A. Farrell, Continuous and numerical analysis of a multiple boundary turning point problem, SIAM J. Numer. Anal. 30 (1993), no. 5, 1400-1418. crossref(new window)